Jump to content

Case Review-Mutisystem Trauma Patient/Bicyclist vs. SUV


Recommended Posts

"Attention Medic XX respond 17th St and Skyline Blvd for a reported MVC, time out 0130"

Already on the road your responce time is under two minuets and you arrive to find a small crowd of bystanders on the sidewalk, an SUV approx 3/4th of the way down a city sized block and a female patient lying supine next to a sidewalk on the street. The patient per bystanders was struck by the SUV while riding her bicycle at a moderate rate of speed and bystanders report the suv "is messed up." The patient is a female in her twenties and appears to be approx 25-30ft from the inital impact and is also approx 10ft from both of her shoes. The patient has a standard bicycle helmet on and bicycle has been moved away from the patient.

You and your partner are both Paramedics, working in an urban setting where a Level I/University level trauma center is 5min away. On arrival your partner approaches the patient as you gather the equipment. The patient is rolled with assitance of bystanders onto a LSB, C-Spine, CIDS, etc packaging is preforming rapidly on scene. The patient is found have no purposeful movements, a small laceration next to her left eye, and dilated pupials, the paient's respirations are shallow, and radial pulse is weak. You request the Engine Company from your station (approx 5 blocks away) to respond for manpower as you move to the ambulance.

The patient's clothing is removed and abrasions are noted on the left arm and leg, the patient continuse to have no response to painful stimuli. 02 via NRB is placed, and vitals are as follows, BP 70/40, HR 38, Resp 10-12, EKG-Sinus Braycardia, Sp02 100% on 02. Bilateral 16g IV are established, and BVM ventilations w/OPA replace the NRB. On arrival of the Engine Company (approx 2min later) you instruct your officer "I just need a driver, lights and sirens, fast, go now." En route a approx 200cc NSS is admin for hypotension, 1mg Atropine is admin for Bradycadia, the heart rate increases to 90, the hospital is notified and you arrive within 3min.

--------------------------

On arrival at the Trauma Center the patient is intubated after several attempts, assessed and found after scans to have serious brain injury.

---------------------------

I'm looking for what you would have done/or do differently in this situation. Also any specific studies in regards to Braycardia and the use of Atopine in these patient's.

  • Like 1
Link to post
Share on other sites

I'd be interested to know how the blood pressure changed with the increase in heart rate? That might provide some insight as to whether the hypotension was mediated more by the bradycardia or possibly another cause.

Interesting case though. Mixing ACLS with trauma is always a bit of a hairy thing. My searches haven't been exhaustive, but I think the research on these kinds of situations runs a bit thin, so I don't know for sure whether you'll ever really get a definitive answer on the subject. It sounds like you did a good job managing the call, though, and I don't think anyone could really argue that you did your patient harm with a trial of atropine. ..Even if - as I'm sure you're aware - the patient's primary issue probably wasn't cardiac in nature.

Edited by fiznat
Link to post
Share on other sites

The bradycardia is due to a head injury, not a cardiac problem. There is no use for Atropine here. With a pressure that low, there is also a chance of either internal bleeding or spinal shock.

Link to post
Share on other sites
The bradycardia is due to a head injury, not a cardiac problem. There is no use for Atropine here.

I am playing devils advocate..... I also would have witheld the Atropine.

Braycardia in headinjury is caused by feedback form the baroreceptors in the carotid bodies due to increased blood pressure and mediated by the parasympathetic nervous system (Cushings triad territory here). Therefore the argument could be made that bradycardia in head injuries can (not should) indeed be treated with Atropine....... BUT, this patient is NOT hypertensive..... so we must look elsewhere for the bradycardia stimulus.

How about bradycardia prior to tachycardia phenomonon seen in some younger patients (see second link for study).

This could also be a spinal "High space" dysautonomia mediated shock...... again... would atropine be "Wrong?" There are certaintly more "Right" drugs.... but does that make atropine wrong?

Like I say.... Atropine would not be my 1st line drug either....... I just want to provoke a little critical thinking when a hard fast rule like there is NO use for Atropine here, is stated.

What I am a little worried about is the 200ml of NaCl in 5 min..... So my math says about 40ml/min.... though 2 large bore I.V.s??

What exactly is large bore?

If fluids/airway (no ett) were delayed to experiment with atropine in a traumatic bradycardia, someone may have some explaining to do..... But I am not going to armchair quarterback.

http://74.125.155.132/search?q=cache:9jSi5...&gl=camulus.

http://www.signavitae.com/articles/origina...rognostic-value

Link to post
Share on other sites
The bradycardia is due to a head injury, not a cardiac problem. There is no use for Atropine here.

How do you know? Just because there was trauma doesn't mean that every clinical sign is related to that trauma. There could have been a preexisting bradycardia/hypotension that caused the collision in the first place. I admit this is probably not likely, but I don't see a problem with thinking outside of the box if this patient's airway and volume status were already being addressed (and it sounds like they were).

Link to post
Share on other sites

Nah bro this screams too much "cookbook protocol" for my liking; treat the sympton don't worry about the underlying cause. You mention a bunch of advanced interventions but fail to tell us you got a GCS or performed a decent assessment.

It's very easy to sit back and play Monday morning QB here but here is my thinking:

This patient has obviously had a fairly decent impact to be thrown 30ft so is at high risk for massive internal injuries. The hypotension and bradycardia point me to a brain injury because a) you don't mention any visible bleeding, B) any internal bleeding sufficent enough to cause her BP to bottom out that low would also cause other signs of hypovolemic shock e.g. tachycardia, tachypnoea, narrow pulse pressure, sweating etc and c) the dialated pupils.

Suppose this patient did have some massive intra-abdominal bleed and atropine was given to increase the heart rate, would that not increase cardiac output and worsen the bleeding?

If this were my patient I would be looking to do a decent pelvic and abdo assessment to check for internal bleeding, check for shock (pulse px, distal limb temp, colour, resp and heart rate etc) and with the hospital so close I probably wouldn't worry about any fluid. I wouldn't go near atropine.

Edited by kiwimedic
Link to post
Share on other sites

The fluid bolus was given as the BP was below the "permissve hypotension" line which I believe per PA protocal is 90 systolic. My logic behind the Atropine was that even with the aiway addressed with OPA/BVM there was no increase and I saw the potential for it degenerating into an arrest situation en route. So how would you have explained in your report to the hospital that the patient was initally in Sinus Bradycardia and en route dereased until finally you decided to treat PEA/VFib/Vtach?

We had a very similar call a few weeks prior where a pedistrian was struck by a car at a high rate of speed, wasn't hypotensive but was bradycardic without adequate ventilations. This patient recieved ETI en route due to agonal respirations, blood in the airway, etc.

Edited by stcommodore
  • Like 1
Link to post
Share on other sites
The fluid bolus was given as the BP was below the "permissve hypotension" line which I believe per PA protocal is 90 systolic.

I believe Mobey may have been refering to the bolus being smaller than expected for the pt's presentation (correct me if I'm wrong).

I can see your reasoning for giving the atropine, i understand that you don't want the pt to code. However if the slow heart rate is caused by internal bleeding, increasing the rate may cause the bleeding to increase and hasten the transition to V-Fib or asystole. If like Mobey suggests, its the result of spinal shock, the increased heart rate may help with the BP.

Now, from my computer quarterbacking position, I would have first tried a 20cc/kg fluid bolus. If that didn't work, I'd consider perhaps going to the pressor route. Maybe Dopamine @ 10 mcgs/kg/min, my thinking would be that the vasoconstriction would increase the return to the heart, hopefully increasing its rate as well as increasing the BP.

Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...